Depakote is the brand name for divalproex sodium, an anti-seizure medication given for those suffering from epilespy, other conditions that cause seizures, migraines and the manic phase in bipolar disorder. It's also often prescribed for schizophrenia and recovery from drug addiction, but those are off-label uses. Depakote has been on the market for more than 30 years, and some side effects from long-term use are becoming apparent. More than six months is considered long-term use.
The most well-known long-term side effect is the blood having more of a tendency to clot. Blood clots can lead to stroke or a heart attack. This can still happen two months after the last dose of Depakote. Blood clotting can happen to patients who have to take larger doses than is typical. Blood tests need to be taken by the patient periodically to be sure that the blood is not clotting up.
Depakote is also known by other names, sometimes as Depakote ER or Depakote Sprinkles in America and the U.K. In Canada, the brand name is Epival. In India, it's known as Encorate Chrono. It's usually administered in pill form or in powder form that you can apply directly onto your tongue or mix in pudding or applesauce. Sprinkle form is usually only for people who have trouble swallowing pills.
Suddenly stopping Depakote can bring on painful withdrawal symptoms, especially if you have been taking Depakote for more than two months. If you are prone to seizures, you may get them by suddenly stopping Depakote. If you think you need to decrease your dose, you and your doctor must work out a schedule to gradually decrease the dosage so that your body can get used to going without it.
Other long-term effects that may affect a patient even after she stops taking Depakote include birth defects in children born to women taking Depakote and GERD (gastroespophageal reflux disease). Depakote can damage the lining of the stomach and esophagus and also stimulate more stomach acid, which can predispose someone to getting GERD. Not using aspirin as a painkiller can help ease GERD while on Depakote. There are also claims that Depakote can cause hair loss, but this hasn't been proved in clinical studies.
There is a serious side effect that can occur within the first six months of taking Depakote--liver toxicity. Symptoms of this potentially lethal condition include seizures, dizziness, drowsiness, facial swelling, loss of appetite, nausea or vomiting and yellowing of the skin. This requires emergency treatment.
Rena Sherwood is a writer and Peter Gabriel fan who has lived in America and England. She has studied animals most of her life through direct observation and maintaining a personal library about pets. She has earned an associate degree in liberal arts from Delaware County Community College and a bachelor's degree in English from Millersville University.